Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Geometrical significance
of the Löwner-Heinz inequality

Authors: E. Andruchow, G. Corach and D. Stojanoff
Journal: Proc. Amer. Math. Soc. 128 (2000), 1031-1037
MSC (1991): Primary 46L05, 58B20
Published electronically: July 28, 1999
MathSciNet review: 1636922
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: It is proven that the Löwner-Heinz inequality ${\|A^{t}B^{t}\|\le \|AB\|^{t}}$, valid for all positive invertible operators ${A, B}$ on the Hilbert space ${\mathcal H }$ and ${t\in [0,1]}$, has equivalent forms related to the Finsler structure of the space of positive invertible elements of ${\mathcal L (\mathcal H )}$ or, more generally, of a unital ${C^{*}}$-algebra. In particular, the Löwner-Heinz inequality is equivalent to some type of ``nonpositive curvature" property of that space.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 46L05, 58B20

Retrieve articles in all journals with MSC (1991): 46L05, 58B20

Additional Information

E. Andruchow
Affiliation: Instituto de Ciencias, Universidad Nacional de General Sarmiento, Roca 850, 1663-San Miguel, Argentina

G. Corach
Affiliation: Departamento de Matemática, Facultad de Ciencias Exactas, Ciudad Universitaria, 1428-Buenos Aires, Argentina

D. Stojanoff
Affiliation: Instituto Argentino de Matemática, Saavedra 15, 1083-Buenos Aires, Argentina

Received by editor(s): May 29, 1997
Received by editor(s) in revised form: May 18, 1998
Published electronically: July 28, 1999
Additional Notes: The authors were partially supported by UBACYT EX 261, PIP CONICET 4463/96 and PICT 2259 ANPCYT (Argentina)
Dedicated: Dedicated to Mischa Cotlar, with affection and admiration, on his 86th anniversary
Communicated by: David R. Larson
Article copyright: © Copyright 2000 American Mathematical Society